Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 301, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2017, 9:09 PM CDT for Stanton County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 9:09 PM CDT (02:09 UTC)
- Expired
- Aug 10, 2017, 9:40 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 70.0 mph
County Stanton County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 4:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 8.7
The text
As transmitted.
224
WUUS53 KDDC 110209
SVRDDC
KSC187-110315-
/O.NEW.KDDC.SV.W.0301.170811T0209Z-170811T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
909 PM CDT THU AUG 10 2017
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Stanton County in southwestern Kansas...
* Until 1015 PM CDT
* At 909 PM CDT, a severe thunderstorm was located 7 miles southeast
of Manter, or 9 miles south of Johnson City, moving southeast at 25
mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Johnson City, Manter, Big Bow and The Saunders Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
&&
LAT...LON 3754 10204 3759 10153 3739 10154 3739 10204
TIME...MOT...LOC 0209Z 329DEG 20KT 3744 10181
HAIL...2.00IN
WIND...70MPH
$$
UMSCHEID2 follow-up statements
111
WWUS53 KDDC 110233
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
933 PM CDT THU AUG 10 2017
KSC187-110315-
/O.CON.KDDC.SV.W.0301.000000T0000Z-170811T0315Z/
Stanton KS-
933 PM CDT THU AUG 10 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHWESTERN STANTON COUNTY...
At 933 PM CDT, a severe thunderstorm was located 5 miles southeast of
The Saunders Elevator, or 16 miles southwest of Johnson City, moving
south at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Manter and The Saunders Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3754 10204 3756 10182 3739 10178 3739 10204
TIME...MOT...LOC 0233Z 337DEG 21KT 3741 10199
HAIL...1.00IN
WIND...60MPH
$$
UMSCHEID371
WWUS53 KDDC 110240
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
940 PM CDT THU AUG 10 2017
KSC187-110250-
/O.CAN.KDDC.SV.W.0301.000000T0000Z-170811T0315Z/
Stanton KS-
940 PM CDT THU AUG 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STANTON COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
southwestern Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Dodge City.
LAT...LON 3754 10204 3756 10182 3739 10178 3739 10204
TIME...MOT...LOC 0239Z 329DEG 20KT 3737 10196
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 7:39 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 10, 7:39 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 739 PM CDT Thu Aug 10 2017 .UPDATE... Issued at 740 PM CDT Thu Aug 10 2017 Cancelled severe thunderstorm watch 444 across the NE zones, as atmosphere has stabilized in this region behind multiple rounds of thunderstorms. Storms across the SE zones are weakening presently as they similarly encounter stablized air from prior convection. The main MCS event is unfolding across eastern Colorado, with several supercells that will be developing upscale into a large complex of storms that will impact mainly areas south and west of Garden City through midnight. Areas west of US 83 are primed for additional severe weather this evening, with the storm entering western Hamilton county representing the beginning of this event. Dewpoints in the Elkhart/Morton county area are extremely high (71 at Elkhart), very unusual for locations that far west. This high instability will fuel intense convection over the next few hours. East of US 83, the threat of additional severe weather is diminishing. && .SHORT TERM...(This afternoon through Friday) Issued at 107 PM CDT Thu Aug 10 2017 Initial thunderstorm complex across SW KS currently will continue eastward and will regenerate to some extent this afternoon, particularly along its southern periphery (likely near or south of the Oklahoma border). Severe threat from these storms has been marginal, with wind gusts to near 60 mph, some hail, and locally very heavy rainfall. Satellite imagery shows sky clearing rapidly behind this initial convection, with full sun across western counties and eastern Colorado. As such, still expect 80s area wide this afternoon, with the atmosphere recovering and CAPE rebuilding. In other words, thinking is this initial activity will not deter the expected thunderstorm event this evening. Speaking of which, still expecting a significant forward-propagating MCS across at least portions of SW KS this evening and tonight. 12z NAM is very aggressive with this scenario, and assuming the boundary layer will recover this afternoon, it appears reasonable. Thunderstorms will redevelop along the CO/KS border late this afternoon, then propagate SE. Shear/CAPE combination will support supercells initially, especially across WFO Goodland's CWA, and some of this large hail potential will likely impact the NW zones early this evening. During the 7-10 pm timeframe, thunderstorms are expected to grow upscale into the MCS, with NAM/GFS and other models seeming to want to favor the SW zones (west and south of Dodge City) for the highest impact. Bowing line segments will deliver strong to damaging winds, and continued to mention this damaging wind potential in the grids for all zones through late tonight. In addition, heavy rainfall will accompany this MCS. Scott City measured rainfall rates of 3-4"/hour earlier, and high PW will support widespread rainfall from the expected organized complex. Given Goodland and Wichita are issuing a flash flood watch, will go ahead and connect the dots to include SW KS. Storm movement should accelerate as the MCS matures, limiting the flooding threat to at least some extent. Cold front/convective outflow combination will race through SW KS this evening with winds becoming strong and gusty NE. High confidence of post-frontal stratus/fog/mist developing across all zones through Friday morning, and included areas of fog in the grids. Feel NE winds will remain elevated enough to deter dense fog formation, but with a saturated soil and boundary layer, it won't take much to reduce visibility. Expected MCS to exit into Oklahoma during the 4-7 am timeframe. Friday...Cooler and more stable, and only mentioned isolated rain showers in the morning. Stratus and fog will hold for at least the first half of the day, but may not break all day across the SW zones. Max temperature grids in the lower 80s are dependent on some afternoon sunshine, but kept mid to upper 70s across the SW zones. .LONG TERM...(Friday night through Thursday) Issued at 343 PM CDT Thu Aug 10 2017 Thunderstorm chances continue throughout the long term as weak shortwaves move through the area. Timing of these disturbances will be a challenge. Heavy rainfall will be the main concern although given the aforementioned upper level pattern with upper level jet persisting. Severe weather also can't be ruled out with large hail and damaging winds. Well below normal temperatures are in store during the long term, with highs only reaching the low to mid 80s through early next week then mid to upper 80s as we head into the beginning of next week. Lows are expected to range from around 60 degrees across west central Kansas to upper 60s across south central Kansas each night. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 600 PM CDT Thu Aug 10 2017 Numerous thunderstorms will continue to impact aviation through this evening into the overnight hours. VCTS/CB will prevail, with occasional thunderstorms at all terminals. A large complex of thunderstorms is expected to develop along the CO/KS border by around 00z, propogating eastward into SW KS through 06z Fri. Primary severe risk will be outflow wind gusts exceeding 50 kts. Storms will be accompanied by IFR/LIFR in heavy rain. Kept TEMPO grids from previous TAF package, and will continue to amend as necessary. Cold front/convective outflow will sweep through the airports this evening with winds become NEly and gusty. After 06z Fri, thunderstorm complex will begin to progress into Oklahoma, ending near the Oklahoma border around 09z. High confidence in post-frontal IFR/LIFR stratus/fog impacting all airports Friday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 81 65 83 / 70 20 40 60 GCK 62 80 64 83 / 70 20 40 50 EHA 62 75 64 85 / 90 20 40 30 LBL 65 80 66 85 / 90 20 50 50 HYS 61 81 64 81 / 60 10 30 50 P28 68 85 67 82 / 70 20 40 60 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT /6 AM MDT/ Friday for KSZ043- 061>063-074>078-080-081-084>090. && UPDATE...Turner SHORT TERM...Turner LONG TERM...Hovorka_42 AVIATION...Turner
Hazardous weather outlook, Aug 10, 4:11 AM CDT, 16 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 411 AM CDT Thu Aug 10 2017 KSZ030-031-043>046-061>066-074>081-084>090-110915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 411 AM CDT Thu Aug 10 2017 /311 AM MDT Thu Aug 10 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms with localized heavy rain are expected to develop this afternoon and evening. These could be severe with hail as large as tennis balls and wind gusts in excess of 70 mph. An isolated tornado or two is also possible. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Elevated risk * Lightning: Elevated risk * Fog: Significant risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There are chances for thunderstorms with locally heavy rain every day, with the lowest chance on Sunday. Severe storms with hail and damaging wind can't be ruled out. Days 2-7 Hazards ---------------- * Friday - Flooding: Elevated risk - Lightning: Elevated risk * Saturday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Storms spotters will be needed this afternoon and early tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo jf
In the hours before
Local storm report, Aug 10, 6:07 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 2 W SEWARD 38.18N 98.84W
08/10/2017 E1.75 INCH STAFFORD KS PUBLIC
REPORT RELAYED FROM WFO ICT. TIME ESTIMATED
FROM RADAR.
&&Local storm report, Aug 10, 6:18 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 4 NW BELLEFONT 37.91N 99.71W
08/10/2017 E1.00 INCH FORD KS PUBLIC
&&Local storm report, Aug 10, 6:47 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 7 NNE MULLINVILLE 37.68N 99.45W
08/10/2017 E1.00 INCH KIOWA KS PUBLIC
HAIL WAS MOSTLY NICKEL SIZE.
&&Local storm report, Aug 10, 7:04 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
704 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 4 ENE MULLINVILLE 37.60N 99.41W
08/10/2017 E1.00 INCH KIOWA KS TRAINED SPOTTER
&&Local storm report, Aug 10, 7:19 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
719 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL 5 S GREENSBURG 37.53N 99.30W
08/10/2017 E1.00 INCH KIOWA KS LAW ENFORCEMENT
&&Local storm report, Aug 10, 8:43 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 11 NW MANTER 37.66N 102.00W
08/10/2017 E2.00 INCH STANTON KS PUBLIC
HAIL WAS MOSTLY GOLF BALL SIZE OR SMALLER.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:15 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 18 min |
| Aug 10, 7:29 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 61 min |
| Aug 10, 7:39 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 35 min |
| Aug 10, 8:13 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 62 min |
| Aug 10, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 45 min |
| Aug 10, 9:27 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 63 min |
| Aug 10, 9:43 PM CDT | Special Weather Statement | DDC | Seward | 62 min |
| Aug 10, 10:47 PM CDT | Areal Flood Advisory | DDC | Seward, Stevens | 3 hr |
| Aug 11, 12:58 AM CDT | Special Weather Statement | DDC | Barber | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.